Hail, McDonough
- When
- August 2, 3:06 PM CST
- Where
- McDonough County, 2.07 mi S of Macomb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -90.670
Scattered showers and thunderstorms developed ahead of a southeastward moving cool front during the late afternoon and evening hours on August 2nd. A thunderstorm in McDonough County produced small sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed ahead of a southeastward moving cool front during the late afternoon and evening hours on August 2nd. A thunderstorm in McDonough County produced small sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 2:34 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 334 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 333 PM CDT Wed Aug 2 2017 A weak short wave was producing a few showers and isolated thunderstorms across the cwa. Shear is very weak. Brief lightning and heavy rain were the main threats, due to the slow movement. 3 pm temperatures were in the 80s with dewpoints in the 60s. In the meantime, a potent upper level trough seen on water vapor movie loops was diving southeast into western ND. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 333 PM CDT Wed Aug 2 2017 Forecast focus on severe thunderstorm potential on Thursday. Tonight: Any pop-up showers and isolated thunderstorms should end early this evening with the loss of heating, and the passage of the short wave. Late tonight, warm air advection may produce a few thunderstorms in our northern cwa. Lows will be in the mid to upper 60s. Thursday: Potent upper level trough/strong cold front will sweep southeast into the cwa. Ahead of the front, MLCAPES of 1500-2000 j/kg, modest shear and mid level lapse rates should be sufficient for severe thunderstorms. NAMNEST indicates the main timing for these storms between noon and 9 pm with the possibility of a couple of lines of storms during this time. The main threats will be damaging winds and hail, but an isolated tornado near the warm front can't be ruled out. The cold front will be pushing into our western cwa later in the afternoon. Highs will range from the upper 70s to mid 80s. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 333 PM CDT Wed Aug 2 2017 Two main forecast challenges in the long term. The first are the exiting showers and storms at the beginning of the period, and then another chance for showers and thunderstorms this weekend and then again next week. The other challenge are the temperatures for the weekend and how low to go. With the exception of the chances for precipitation the extended will foreshadow Fall. Thursday evening, storms are expected to be ongoing across the eastern CWA. CAMs suggest that these storms will be scattered in nature and will slowly drift to the east through the period as cold front pushes through the area. Overall, instability will be sufficient for thunderstorms. Looking at shear, deep layer shear is prog to be 35 to 40 kts, this will be sufficient for strong updrafts and thus a threat for severe weather. SPC has the area east from a north south line from Dubuque to Ft. Madison in a slight risk, the rest of the area is in a marginal risk. The main threat from severe thunderstorms would be damaging winds and large hail. On the heels of these storms, strong CAA will bring an early taste of Fall to the area. H85 temps ranging from 6C to 9C are forecast across the area from 12z Friday to 00z Saturday. Mixing associated with strong winds will make it feel brisk Friday with temperatures struggling to reach the mid 70s and some areas struggling to reach the 70s overall. This will set the stage for a beautiful weekend. a clipper on Saturday may bring showers to the area. Overall lapse rates appear to be weak, so thunder may not be a concern. Into next week, another wave is expected towards the end of the period as warm advection begins the slow march to near normal highs next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1243 PM CDT Wed Aug 2 2017 VFR conds through this taf cycle. There is the potential for local MVFR vis in br 09-14z/03. North to northeast winds less than 10 knots this afternoon and tonight, becoming southeast on Thursday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Gibbs AVIATION...Haase
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 354 AM CDT Wed Aug 2 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 354 AM CDT Wed Aug 2 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected this afternoon into tonight. The primary risks are lightning and brief heavy rain. Coverage will remain low, so many locations will not be impacted. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered thunderstorms are expected on Thursday, mainly during the afternoon and evening as a cold front moves through. There is a Slight Risk for severe thunderstorms east of a Manchester, Iowa to Burlington, Iowa to Macomb, IL line, and a Marginal Risk to the west. The strongest storms may produce damaging winds and large hail. Heavy rainfall rates and frequent lightning are a threat from any storms that form. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Wolf/Uttech
Special Weather Statement National Weather Service Quad Cities IA/IL 313 PM CDT WED AUG 2 2017 ILC067-022115- Hancock- 313 PM CDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK COUNTY UNTIL 415 PM CDT... At 311 PM CDT, a strong thunderstorm was located near Augusta, or 12 miles southeast of Carthage, moving southeast at 5 mph. Radar has estimated rainfall of over an inch in the past hour. Pea size hail is possible with this storm. Locations impacted include... Augusta, Bowen, Plymouth, Denver, Bentley and Hancock County Fairgrounds. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4020 9111 4033 9113 4038 9091 4019 9091 TIME...MOT...LOC 2011Z 063DEG 5KT 4027 9100 HAASE
Special Weather Statement National Weather Service Quad Cities IA/IL 344 PM CDT WED AUG 2 2017 ILC109-022145- McDonough- 344 PM CDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCDONOUGH COUNTY UNTIL 445 PM CDT... At 342 PM CDT, a strong thunderstorm was located near Fandon, or 11 miles south of Macomb, moving east at 5 mph. Nickel size hail is possible with this storm. Locations impacted include... Industry, Fandon and Doddsville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4028 9087 4032 9090 4042 9063 4028 9056 TIME...MOT...LOC 2042Z 063DEG 5KT 4031 9073 HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 SSE MACOMB 40.44N 90.67W
08/02/2017 M0.88 INCH MCDONOUGH IL TRAINED SPOTTER
&&
PETERSThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718953.